Alert archive / Kentucky / Flash Flood Warnings in 1998
Flash Flood Warning 39, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Apr 18, 1998, 10:58 PM EDT for Laurel County, McCreary County, Whitley County, Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 18, 1998, 10:58 PM EDT (02:58 UTC)
- Expired
- Apr 19, 1998, 5:05 AM EDT
- In force
- 6 hr
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
Counties Laurel County, KY, McCreary County, KY, Whitley County, KY
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 498 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 190257 FFWJKL KYC013-051-095-121-125-131-147-193-235-190850- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 1058 PM EDT SAT APR 18 1998 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * FLASH FLOOD WARNING FOR... BELL COUNTY IN SOUTHEASTERN KENTUCKY CLAY COUNTY IN SOUTHEASTERN KENTUCKY HARLAN COUNTY IN SOUTHEASTERN KENTUCKY KNOX COUNTY IN SOUTHEASTERN KENTUCKY LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY LESLIE COUNTY IN SOUTHEASTERN KENTUCKY MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY PERRY COUNTY IN SOUTHEASTERN KENTUCKY WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 505 AM EDT * AT 1045 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN CONTINUED TO MOVE NORTHEAST ALONG THE WESTERN SPINE OF THE APPALACHIANS. * VERY HEAVY RAIN AND THUNDERSTORMS WILL CONTINUE TO MOVE OVER THE ALREADY SATURATED GROUND OF SOUTHEASTERN KENTUCKY. SOME PLACES IN THIS AREA HAVE HAD TOTALS OF NEAR AN INCH JUST THIS EVENING. ANOTHER ONE TO TWO INCHES OF RAIN IS EXPECTED OVERNIGHT LEADING TO FLOODING ON AREA CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGER OF FLOODING. GREIF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 18, 2:22 PM EDT, 8 hours 36 minutes earlier.
Area forecast discussion, Apr 18, 2:22 PM EDT, 8 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 222 PM EDT SAT APR 18 1998 VERY BUSY HERE WITH ONGOING MET...HYDRO...STAFFING...AND EQUIPMENT PROBLEMS. IN SHORT...WOULD LIKE TO LEAVE FFA UP FOR TONIGHT. NCEP QPF VALUES LOOK REASONABLE. IF THIS IS THE CASE...CUMBERLAND AND KENTUCKY RIVERS WILL LIKELY EXPERIENCE SIGNIFICANT SECOND CRESTS...IN SOME CASES HIGHER THAN THE FIRST. SEVERAL STATIONS STILL HAVE YET TO GO BELOW FLOOD STAGE AND NOW THAT THE RAIN HAS STARTED THEY PROBABLY WON/T FOR AWHILE. PARAMETERS FOR SEVERE CONVECTION SHOULD STAY TO OUR SOUTH BUT WILL HAVE TO KEEP AN EYE ON WARM SECTOR ON SUNDAY. THE FOLLOWING GUIDANCE IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS ARE CONTAINED IN THE PRODUCT SDFZFPKY. JKL 52/63/40/65 ++00 LOZ 53/61/39/66 +900 RAB
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 10:58 PM EDT | Flash Flood Warning | JKL | Bell, Harlan, Leslie, Perry | 6 hr |
| Apr 18, 10:58 PM EDT | Flash Flood Warning | JKL | Clay, Knox | 6 hr |
| Apr 19, 12:30 AM EDT | Flash Flood Warning | JKL | Pulaski, Wayne | 5 hr |
| Apr 19, 12:30 AM EDT | Flash Flood Warning | JKL | Knott, Letcher, Pike | 5 hr |
| Apr 19, 12:30 AM EDT | Flash Flood Warning | JKL | Breathitt, Floyd, Johnson, Magoffin, Morgan, Wolfe | 5 hr |
| Apr 19, 12:30 AM EDT | Flash Flood Warning | JKL | Jackson, Lee, Owsley | 5 hr |
| Apr 19, 12:30 AM EDT | Flash Flood Warning | JKL | Elliott | 5 hr |
| Apr 19, 12:30 AM EDT | Flash Flood Warning | JKL | Martin | 5 hr |
| Apr 19, 12:30 AM EDT | Flash Flood Warning | JKL | Rockcastle | 5 hr |
| Apr 19, 5:02 AM EDT | Flash Flood Warning | JKL | Bell, Clay, Harlan, Knox, Leslie, Whitley | 5 hr |
| Apr 19, 5:02 AM EDT | Flash Flood Warning | JKL | Breathitt, Knott, Lee, Magoffin, Owsley, Perry and 1 more | 5 hr |
| Apr 19, 5:02 AM EDT | Flash Flood Warning | JKL | Laurel, McCreary | 5 hr |
| Apr 19, 5:02 AM EDT | Flash Flood Warning | JKL | Floyd, Johnson, Martin, Pike | 5 hr |
| Apr 19, 5:02 AM EDT | Flash Flood Warning | JKL | Letcher | 5 hr |
| Apr 19, 5:02 AM EDT | Flash Flood Warning | JKL | Elliott, Morgan | 5 hr |
| Apr 19, 10:09 AM EDT | Flash Flood Warning | JKL | Laurel, McCreary, Whitley | 6 hr |
| Apr 19, 10:09 AM EDT | Flash Flood Warning | JKL | Floyd, Johnson, Martin, Pike | 6 hr |
| Apr 19, 10:09 AM EDT | Flash Flood Warning | JKL | Breathitt, Knott, Magoffin | 6 hr |
| Apr 19, 10:09 AM EDT | Flash Flood Warning | JKL | Bell, Clay, Harlan, Knox, Leslie | 6 hr |
| Apr 19, 10:09 AM EDT | Flash Flood Warning | JKL | Owsley, Perry | 6 hr |
| Apr 19, 10:09 AM EDT | Flash Flood Warning | JKL | Letcher | 6 hr |
Nearby
Flash Flood Warnings in Kentucky, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.